Virginia, 2022

Coastal Flood in Virginia, May 9 to 12, 2022

May 9 to 12, 2022 · NWS AKQ · 1 event in 1 county or zone

A combination of surface high pressure centered over the Canadian Maritimes and surface low pressure spinning off the Mid Atlantic Coast, resulted in strong northeast or north winds which caused minor to moderate (tidal) coastal flooding across portions of the Virginia Northern Neck Adjacent to the Potomac River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A combination of surface high pressure centered over the Canadian Maritimes and surface low pressure spinning off the Mid Atlantic Coast, resulted in strong northeast or north winds which caused minor to moderate (tidal) coastal flooding across portions of the Virginia Northern Neck Adjacent to the Potomac River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 3:00 AM EST, 42 minutes earlier.

Area forecast discussion, May 9, 3:00 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
400 AM EDT Mon May 9 2022

.SYNOPSIS...
Low pressure lingers offshore through midweek. Meanwhile, cool high
pressure builds down from the north. The stalled area of low
pressure will slowly move towards the Southeast coast late in the
week bringing the potential for unsettled conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM EDT Monday...

Early this morning, surface low pressure continues to spin in place
offshore. Meanwhile, high pressure is building down from the north
into the western half of the forecast area. Abundant cloud cover
lingers right along the coast. Continuing to see a few light showers
on the radar right along the coast, but suspect very little if any
rain is making it to the ground with dewpoint depressions of ~+10 F
as drier air filters into the region from the NW. Nevertheless, did
keep a ~20% PoP right along the coast with the mention of sprinkles.
Otherwise, skies are mostly clear for much of the western half of
the region. Temperatures have fallen off into the upper 30s to lower
40s where skies have cleared out (mid 30s at LKU). As a result, have
lowered temps a bit with many rural areas west of I-95 likely
getting below 40 degrees. It's also not out of the realm of
possibility that LKU makes a brief run at the freezing mark this
morning.

Today should be fairly dry and pleasant for much of the area,
especially along and west of I-95, as high pressure continues to
build into the region and the area of low pressure drifts a bit
further offshore. Sunny to mostly sunny skies are expected for a
good portion of the area minus the eastern 1/3rd of the FA where
clouds will linger (though clouds here will also lighten up somewhat
by this afternoon). High temperatures will likely be fairly
comfortable (though still ~10+ degrees below average for this time
of the year) with values expected to range from the upper 60s to
around 70 F along and west of I-95, to the low to mid 60s for
eastern portions of the area away from the coast, to the mid to
upper 50s right at the coast. The only (low) rain chances today will
be confined to right along the coast and Albemarle Sound. It will
remain windy right along the coast today, where a Wind Advisory
remains in effect into tonight, where wind gusts of 40 to 45 mph
remain possible. Elsewhere, wind gusts will likely be on the order
of 25 to 35 mph. Cloud cover will begin to increase again later this
afternoon into this evening from the east as the persistent surface
low pivots to the SSW.

Tonight, low pressure begins to slowly trek SSE and a spoke of upper
level energy clips the immediate coast. As a result, cloud cover
will increase tonight from E to W and low-end rain chances will
persist across especially the SE portion of the area. Slightly
warmer tonight due to the increase in cloud cover with lows ranging
from the low 40s NW to the lower 50s SE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 345 AM EDT Monday...

Coastal low continues to progress S-SE offshore of the coastal
Carolinas on Tuesday. Meanwhile, sfc ridging builds down across the
Piedmont. We likely start the day off fairly cloudy, especially for
the eastern half of the area, with a gradual improvement from NW to
SE through the late morning and afternoon hours. A low-end chance
for rain/sprinkles will continue across far SE portions of the area
into Tuesday afternoon. Temperatures on Tuesday will likely be
fairly similar to Monday, if not a touch warmer, with highs ranging
from the upper 60s to around 70 F west to the mid to upper 60s east
(upper 50s to around 60 F at the coast). Still remaining breezy as
well on Tuesday, especially at the coast. Clouds continue to
diminish for all parts of the area outside of the far SE Tuesday
night, with lows expected to range from the lower 40s NW to the
lower 50s SE.

Vertically stacked low pressure lingers off the Carolina coast on
Wednesday, with another variably cloudy day expected (partly to
mostly sunny inland, mostly cloudy with occasional showers along the
far SE coast. Temperatures come up a bit more on Wednesday with
highs ranging from the lower 70s west to the mid to upper 60s east.
Not as cool Wednesday night with lows generally in the 50s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 345 AM EDT Monday...

Clouds increase again areawide on Thursday as the low retrogrades
west across the southeast CONUS, eventually pushing to the FL/GA
coast by Friday into the weekend.

As the low makes its (slow) trek back towards the Southeast coast
Thursday through late week, shower chances will slowly
increase/propagate farther inland. 00z/9 deterministic models and
their member ensemble means still seem to be in line with depiction
of increasing PW values later Thu into the weekend. This portends a
warmer and more humid end of the week, with increasing rain chances
Fri and Saturday. NBM similarly shows a signal for (primarily)
diurnally driven showers and t-storms both days, and have pushed
PoPs into the high-end chance to likely range for Fri, and in the 40-
50% range on Saturday.

Highs mainly in the upper 60s to 70 along the coast to mid 70s
inland Thursday, and ranging through the 70s to around 80 well
inland Friday into the weekend. Early morning low temperatures start
off cool in the 50s to begin the period Thu morning, then moderate
back into the 60s by the weekend.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 135 AM EDT Sunday...

Mainly VFR CIGs early this morning with VFR CIGs everywhere
besides ECG. Isolated to scattered light rain/drizzle is still
occuring right along the immediate coast. Clearing will continue
from the NW, with SKC Clouds begin to break overnight from NW
to SE with SKC skies expected across the Piedmont and
potentially even into RIC. MVFR ceilings may also try to return
this morning at ORF, especially after 09z (ceilings right around
3000 feet). Clouds build back from E to W to around the I-95
corridor later this afternoon and especially by this evening.
MVFR ceilings are once again possible late in the forecast
period, especially for the eastern TAF sites. Winds out of the
NNE 5-10 kt inland and 15-25 kt with gusts 25-30 kt along the
coast continue this morning, increasing to 10-15 kt with gusts
20-25 kt inland and 20-25 kt with gusts 30-35 kt along the coast
by this afternoon.

Outlook:
Periods of sub-VFR conditions likely continue along the coast
through Tuesday, with some slow clearing for the mid to late
week period. Persistent and rather gusty NE winds continue this
week as the gradient tightens between the offshore low and high
pressure to the north.

&&

.MARINE...
As of 355 AM EDT Monday...

1002mb low pressure is centered E of the VA/NC coast early
this morning. Meanwhile, 1028mb high pressure is centered over
Atlantic Canada. The wind is generally 25-30kt with gusts to ~35kt
over the ocean, 20-25kt with gusts to ~30kt over the Bay, lower
James, and Currituck Sound, and 15-20kt with gusts to ~25kt over the
remaining rivers. Seas are 10-15ft, with 3-5ft waves in the Bay, and
5-8ft at the mouth of the Bay. Low pressure retrogrades to the SW
today (closer to the coast) as an upper level trough dives in from
the NNE. This will allow the gradient to tighten. Hence the 'lull'
to SCA conditions over much of the Bay will only continue through
the morning into mid-aftn, with gale conditions likely returning late
aftn into evening as supported by wind probs and model analysis. The
NNE wind will likely return to 25-30kt with gusts to 35-40kt. Gale
conditions continue today, tonight, and Tuesday for the ocean, mouth
of the Bay, and Currituck Sound through at least Tuesday as the low
remains off the Carolina coast and high pressure to the NE builds to
~1032mb. SCAs have been extended to Tuesday night for the rivers,
although there is the potential for a few hours of gale conditions
over the lower James this evening. Seas remain 10-15 ft through
Tuesday and potentially higher off the Currituck Outer Banks, with 3-
5ft waves in the Bay, and 5-8ft at the mouth of the Bay.

Low pressure lingers off the coast through the middle and later
portion of the week with a NE wind continuing. Seas remain elevated
through the middle and end of the week, still 10-12ft Tuesday night
and 8-12ft Wednesday, and potentially remain above 5ft through
Friday. The NE wind will gradually lower to 15-25kt later Tuesday
into Wednesday, then 15-20kt Thursday, and E 10-15kt by Friday. SCAs
are likely (once gale conditions end) for much of the marine area
through at least the middle of the week, and likely through the end
of the week for the ocean.

&&

.TIDES/COASTAL FLOODING...
As of 500 PM EDT Sunday...

A significant and prolonged period of coastal flooding is
underway across the region. Tidal departures in the Bay have
risen to around +1.5 ft across the upper Bay and average +2.5
to +3.25 ft across the lower Bay/lower James. Over the ocean,
departures are +2.0 to +3.0 ft, locally over +3.0 ft.

Coastal Flood Advisories are in effect for the ongoing high
tide cycle across the mid/upper Bay, with a Coastal Flood
Warning beginning there after midnight as departures are
expected to continue to rise. For the coastal zones from Ocean
City to Chincoteague, the advisory has been extended through Mon
aftn for the next 2 high tides. The gauge at Chincoteague may
just touch moderate flooding later tonight at high tide and
again mon aftn but overall the trends are lower w/ primarily
just minor flooding expected.

The Coastal Flood Warning remains in effect for the ocean from
Northampton Va to Currituck NC and for the lower Bay/James/York
river (high confidence at seeing at least moderate flooding and
localized major flooding).

In addition, High Surf Advisories have been extended through
Tuesday aftn for large nearshore breaking waves of 8-12 ft,
leading to dune and beach erosion along the Atlantic coast.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Surf Advisory until 6 AM EDT Wednesday for MDZ025.
     Wind Advisory until 7 AM EDT Tuesday for MDZ025.
     Coastal Flood Advisory until 6 PM EDT this evening for MDZ024-
     025.
NC...Coastal Flood Warning until 6 AM EDT Tuesday for NCZ102.
     High Surf Advisory until 6 AM EDT Wednesday for NCZ102.
     Wind Advisory until 7 AM EDT Tuesday for NCZ102.
VA...Coastal Flood Warning until noon EDT Tuesday for VAZ089-090-
     093-095>097-523>525.
     Coastal Flood Warning until 6 AM EDT Tuesday for VAZ098-100.
     High Surf Advisory until 6 AM EDT Wednesday for VAZ098>100.
     Wind Advisory until 7 AM EDT Tuesday for VAZ098>100.
     Coastal Flood Advisory until 6 PM EDT this evening for VAZ099.
     Coastal Flood Warning until 2 PM EDT Tuesday for VAZ075-077-
     078-084>086.
MARINE...Gale Warning until 6 PM EDT Tuesday for ANZ633-634-650-652-654-
     656-658.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ635>638.
     Gale Warning until 1 AM EDT Tuesday for ANZ630>632.

&&

SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB
LONG TERM...AJB/MAM
AVIATION...AJB/RMM
MARINE...AJZ
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 8, 10:19 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1119 PM EDT Sun May 8 2022

MDZ021>023-NCZ012>017-030>032-VAZ048-060>062-064>069-076-079>083-087-
088-092-509>522-100330-
Dorchester-Wicomico-Somerset-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Richmond-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Southampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1119 PM EDT Sun May 8 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-100-100330-
Eastern Currituck-Virginia Beach-Northampton-
1119 PM EDT Sun May 8 2022

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-VAZ099-100330-
Maryland Beaches-Accomack-
1119 PM EDT Sun May 8 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ089-090-093-095>097-523>525-100330-
Surry-James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
York-Newport News-Hampton/Poquoson-
1119 PM EDT Sun May 8 2022

...COASTAL FLOOD WARNING IN EFFECT UNTIL NOON EDT TUESDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ024-100330-
Inland Worcester-
1119 PM EDT Sun May 8 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ075-077-078-084>086-100330-
Westmoreland-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
1119 PM EDT Sun May 8 2022

...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EDT TUESDAY...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Northumberland

When
May 9, 3:42 AM EST to May 12, 11:18 AM EST
Where
Northumberland forecast zone
Reported by
River/Stream Gage
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

A combination of surface high pressure centered over the Canadian Maritimes and surface low pressure spinning off the Mid Atlantic Coast, resulted in strong northeast or north winds which caused minor to moderate (tidal) coastal flooding over portions of Northumberland county adjacent to the Potomac River. Lewisetta reached 3.93 feet MLLW at 924 am on Tuesday, May 10.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033738.